Alert archive / North Carolina / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 151, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 19, 2024, 4:15 PM EDT for Durham County, Granville County, Person County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2024, 4:15 PM EDT (20:15 UTC)
- Expired
- Aug 19, 2024, 5:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Durham County, NC, Granville County, NC, Person County, NC
The radar
The Raleigh/Durham radar (KRAX), 71 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 216 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:46 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 19, 2:46 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 246 PM EDT Mon Aug 19 2024 .SYNOPSIS... A cold front will move southeast across central NC through this evening. A cooler and less humid air mass will settle into the area tonight through Friday. && .NEAR TERM /TODAY AND TONIGHT/... As of 245 PM Monday... Showers and thunderstorms have developed ahead of the cold front approaching from the northwest. The storms could strengthen in the next couple of hours as a mid/upper disturbance swings through the area, coincident with the arrival and passage of the cold front. As of 18Z, PWATs were in the 1.5 to 1.7 inch range, with MUCAPE mainly in the 1000-2000 J/Kg range. Effective shear was only in the 15-25 kt range. The strongest storms should be focused along the cold front and move quickly ssewd across central NC, mainly through 10PM. There is still a Marginal Risk for severe storms, with the primary threat of isolated damaging wind gusts. An additional shower or two may develop behind the front as a trailing s/w disturbance aloft moves through the area. Once the showers/storms exit to the southeast, the remainder of the night should be dry. While the cold front should push quickly through the area this evening, and some of the cooler, drier air may make it into the NW late tonight, the arrival of the cooler, drier air may be delayed until Tue morning across the SE. Lows tonight should generally range from the low 60s north to upper 60s south. .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... As of 120 PM Monday... An expansive surface high pressure will be centered over Ontario north of Lake Superior Tuesday morning, with ridging extending all the way to the Gulf coast. The center of the high will move over Wisconsin by Wednesday morning as today's cold front continues to move offshore. Skies should be mostly clear, and some noticeably cooler air will be felt. Several locations are likely to remain in the upper 70s for highs, with the warmest locations reaching the mid 80s. Similarly, Winston-Salem, Roxboro, and Roanoke Rapids could drop into the upper 50s for lows, with Fayetteville likely one of the warmest sites in the mid 60s. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 200 PM Monday... Wed through Sat: Dry conditions will prevail with well below normal temperatures and comfortable dew points becoming common as an unseasonably strong 1026mb surface high pressure spreads over the Mid-Atlantic through Sat. Subtle modification in the airmass is expected each day as low-level thicknesses rise roughly 10m from Wed to Sat, but overall expect low-mid 80s with dew points in the 50s to near 60 each afternoon. High pressure centered just to our northeast and mostly clear skies will support nearly optimal radiational cooling each night and resulting in lows similar to mid-late September (mid 50s to near 60, with low 50s outside of urban areas in the Piedmont). Sun and Mon: The sneak preview of fall conditions comes to an end as surface high pressure continues to weaken over the area and warmer 850mb temperatures near the center of the H850 anticyclone shift towards the southern Mid-Atlantic. Highs will increase back to the mid/upper 80s to near 90 with lows continuing to rising trend back to mid/upper 60s. Deep northerly flow will keep moisture return to a minimum and keep conditions dry for most across central NC. An inverted trough along the coast and dew points in the mid 60s will support afternoon instability of around 500 J/kg and some shower activity in the southern/central Coastal Plain and eastern Sandhills. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 125 PM Monday... 24 hour TAF period: A line of showers and storms will move quickly ssewd across central NC through this evening. Storms will be possible at all terminals, accompanied by strong gusty winds, lower cigs, and reduced vsbys. Otherwise, VFR conditions should prevail through the TAF period. However, there are a couple of models showing some sub-VFR vsbys invof KRWI between 06Z and 12Z Tue. Chance/confidence too low to include in the TAF at this time. Outlook: Fairly high confidence VFR conditions will prevail through the end of the week. There could be a brief period of borderline VFR/MVFR cigs Tue and Wed aft at the eastern 3 sites. Some of the model guidance also hints at some potential early morning fog/low- stratus development at KRWI Wed morning, expanding to all terminals for Thu morning, but confidence is still somewhat low at this time. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...KC/Badgett NEAR TERM...KC SHORT TERM...Green LONG TERM...Swiggett AVIATION...KC
Hazardous weather outlook, Aug 19, 4:53 AM EDT, 11 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 453 AM EDT Mon Aug 19 2024 NCZ021-022-038-039-073>075-083>086-088-089-200900- Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Moore-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 453 AM EDT Mon Aug 19 2024 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Widespread hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-023>028-040>043-076>078-200900- Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham- Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Lee-Harnett- Wayne- 453 AM EDT Mon Aug 19 2024 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Isolated strong to severe storms are possible this afternoon and early evening. The main hazard is expected to be localized damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 19, 2:58 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Raleigh NC
258 PM EDT Mon Aug 19 2024
NCZ021-022-192000-
Guilford NC-Forsyth NC-
258 PM EDT Mon Aug 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FORSYTH AND
NORTHERN GUILFORD COUNTIES THROUGH 400 PM EDT...
At 257 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ellisboro, or near Madison, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Greensboro, High Point, Kernersville, McLeansville, Summerfield,
Stokesdale, Haw River State Park, Lake Jeanette Marina, Monticello,
and Oak Hollow Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3624 7960 3623 7957 3609 7963 3598 8001
3625 8012 3626 8011
TIME...MOT...LOC 1857Z 307DEG 11KT 3630 7996
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
NTLSpecial weather statement, Aug 19, 3:05 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
305 PM EDT Mon Aug 19 2024
NCZ021-038-192000-
Forsyth NC-Davidson NC-
305 PM EDT Mon Aug 19 2024
...A STRONG THUNDERSTORM WILL IMPACT FORSYTH AND NORTHERN DAVIDSON
COUNTIES THROUGH 400 PM EDT...
At 304 PM EDT, Doppler radar was tracking a strong thunderstorm near
East Bend, moving southeast at 20 mph.
HAZARD...Wind gusts in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Bermuda Run, Huntsville,
Lewisville, Walkertown, Rural Hall, Pfafftown, and Arcadia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3626 8014
3625 8012 3606 8004 3593 8005 3588 8041
3589 8041 3590 8037 3596 8038 3599 8042
3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 1904Z 322DEG 16KT 3628 8047
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
NTLSpecial weather statement, Aug 19, 3:49 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
349 PM EDT Mon Aug 19 2024
NCZ023-024-040-192045-
Chatham NC-Alamance NC-Orange NC-
349 PM EDT Mon Aug 19 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN ALAMANCE...SOUTHERN
ORANGE AND NORTHWESTERN CHATHAM COUNTIES THROUGH 445 PM EDT...
At 348 PM EDT, Doppler radar was tracking a strong thunderstorm near
Graham, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chapel Hill, Burlington, Graham, Siler City, Carrboro, Haw River,
Swepsonville, Alamance, Snow Camp, and Sutphin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3596 7901 3565 7941 3591 7954 3603 7954
3610 7942
TIME...MOT...LOC 1948Z 327DEG 16KT 3599 7946
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
NTLSpecial weather statement, Aug 19, 3:51 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
351 PM EDT Mon Aug 19 2024
NCZ038-192045-
Davidson NC-
351 PM EDT Mon Aug 19 2024
...A STRONG THUNDERSTORM WILL IMPACT DAVIDSON COUNTY THROUGH 445 PM
EDT...
At 351 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Bermuda Run, or 9 miles northwest of Lexington,
moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
High Point, Lexington, Thomasville, Linwood, Arcadia, Gordontown,
High Rock Boat Dock Marina, Welcome, Nc Wildlife Access Boat Launch,
and High Rock Lake Marina & Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3584 8048 3583 8046 3583 8043 3585 8042
3585 8039 3588 8042 3589 8037 3597 8039
3599 8036 3600 8023 3594 8005 3593 8004
3579 8005 3562 8025 3568 8033 3572 8033
3574 8046 3579 8048 3581 8047 3583 8049
TIME...MOT...LOC 1951Z 322DEG 9KT 3592 8035
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
NTLSpecial weather statement, Aug 19, 3:53 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
353 PM EDT Mon Aug 19 2024
NCZ007-008-022>025-192100-
Guilford NC-Durham NC-Alamance NC-Person NC-Granville NC-Orange NC-
353 PM EDT Mon Aug 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ALAMANCE...PERSON...
NORTHERN ORANGE...NORTHWESTERN GRANVILLE...NORTHEASTERN GUILFORD AND
NORTHWESTERN DURHAM COUNTIES THROUGH 500 PM EDT...
At 353 PM EDT, Doppler radar was tracking a strong thunderstorm over
Blanch, or near Providence, moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Burlington, Roxboro, Rougemont, Concord, Gibsonville, Haw River,
Carr, Mayo Reservoir, Lake Burlington, and Bahama.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3614 7889 3609 7963 3624 7958 3624 7915
3654 7914 3654 7871
TIME...MOT...LOC 1953Z 322DEG 9KT 3651 7926
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
NTLThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:08 PM EDT | Special Weather Statement | RAH | Alamance, Chatham, Lee, Montgomery, Moore, Stanly | 67 min |
| Aug 18, 8:09 PM EDT | Special Weather Statement | RAH | Hoke | 66 min |
| Aug 18, 8:16 PM EDT | Special Weather Statement | RAH | Bladen | 59 min |
| Aug 18, 8:17 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Lee, Moore, Orange, Randolph | 58 min |
| Aug 18, 8:24 PM EDT | Special Weather Statement | RAH | Durham, Granville | 51 min |
| Aug 18, 8:26 PM EDT | Special Weather Statement | RAH | Wayne | 64 min |
| Aug 18, 8:57 PM EDT | Special Weather Statement | RAH | Durham, Harnett, Wake | 48 min |
| Aug 18, 9:31 PM EDT | Special Weather Statement | RAH | Cumberland, Sampson, Wayne | 74 min |
| Aug 18, 9:54 PM EDT | Special Weather Statement | RAH | Durham | 36 min |
| Aug 18, 10:20 PM EDT | Special Weather Statement | RAH | Edgecombe, Nash, Wilson | 40 min |
| Aug 18, 10:50 PM EDT | Special Weather Statement | RAH | Wayne | 25 min |
| Aug 18, 11:09 PM EDT | Special Weather Statement | RAH | Edgecombe, Nash, Wilson | 36 min |
| Aug 19, 2:58 PM EDT | Special Weather Statement | RAH | Guilford | 62 min |
| Aug 19, 3:05 PM EDT | Special Weather Statement | RAH | Forsyth | 55 min |
| Aug 19, 3:49 PM EDT | Special Weather Statement | RAH | Alamance | 56 min |
| Aug 19, 3:51 PM EDT | Special Weather Statement | RAH | Davidson | 54 min |
| Aug 19, 3:53 PM EDT | Special Weather Statement | RAH | Person | 67 min |
| Aug 19, 4:24 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Guilford, Orange, Randolph | 41 min |
| Aug 19, 4:35 PM EDT | Areal Flood Advisory | RAH | Guilford | 76 min |
| Aug 19, 4:35 PM EDT | Special Weather Statement | RAH | Guilford | 40 min |
| Aug 19, 4:46 PM EDT | Flash Flood Warning | RAH | Guilford | 66 min |
| Aug 19, 4:56 PM EDT | Special Weather Statement | RAH | Granville, Vance | 64 min |
| Aug 19, 5:12 PM EDT | Special Weather Statement | RAH | Chatham | 63 min |
| Aug 19, 5:37 PM EDT | Special Weather Statement | RAH | Franklin | 38 min |
| Aug 19, 5:57 PM EDT | Special Weather Statement | RAH | Halifax | 33 min |
| Aug 19, 6:41 PM EDT | Special Weather Statement | RAH | Wilson | 34 min |
| Aug 19, 7:24 PM EDT | Special Weather Statement | RAH | Wilson | 51 min |
| Aug 19, 7:27 PM EDT | Special Weather Statement | RAH | Edgecombe | 33 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.